The FDA recently said patients who have sinusitis, bronchitis, and uncomplicated urinary tract infections (UTIs) should only receive fluoroquinolone antibiotics as a last resort.
The agency issued a Safety Communication to warn about disabling and potentially permanent side effects involving tendons, muscles, and nerve damage. Patients may also experience hallucinations.
There are currently around 400 lawsuits pending in a Multi-District Litigation (MDL No. 2642) in the U.S. District Court for Minnesota under Judge John R. Tunheim.
All of the lawsuits claim that fluoroquinolone antibiotics cause irreversible peripheral neuropathy. Bayer HealthCare and Janssen Pharmaceuticals are accused of failing to provide adequate warnings about the risk.
Fluoroquinolone antibiotics accounted for the largest number of persistent adverse events that become long-term health issues, according to a recent QuarterWatch (PDF) report from the Institute for Safe Medication Practices (ISMP).
Out of 855 reports last year, 57% involved Levaquin and 43% involved Cipro. The side effects mostly involved painful joint, muscle, and tendon disorders.
Evidence linking fluoroquinolone antibiotics and nerve damage has been growing for years. In 2004, drug-makers added peripheral neuropathy to the list of side effects. However, the FDA is concerned these warnings did not adequately emphasize the rapid onset of symptoms (often within a few days) or the risk of permanent and disabling nerve damage.